Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Raleigh, NC

April 9, 2020Anson County, Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 9, 2020, 6:38 AM EDT for Anson County, Richmond County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2020, 6:38 AM EDT (10:38 UTC)
Expired
Apr 9, 2020, 7:15 AM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anson County, NC, Richmond County, NC

The radar

The Columbia radar (KCAE), 146 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS52 KRAH 091038
SVRRAH
NCC007-153-091115-
/O.NEW.KRAH.SV.W.0037.200409T1038Z-200409T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
638 AM EDT Thu Apr 9 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southern Anson County in central North Carolina...
  South central Richmond County in central North Carolina...

* Until 715 AM EDT.

* At 638 AM EDT, a severe thunderstorm was located over Wingate, or 7
  miles east of Monroe, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rockingham, Wadesboro, Hamlet, Polkton, Lilesville, Morven,
  Peachland, McFarlan, East Rockingham and Diggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3505 8029 3489 7964 3481 7967 3480 7969
      3481 8021 3485 8032
TIME...MOT...LOC 1038Z 290DEG 48KT 3499 8042 

HAIL...0.75IN
WIND...60MPH
 
$$

Green
2 follow-up statements
540 
WWUS52 KRAH 091053
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
653 AM EDT Thu Apr 9 2020

NCC007-153-091115-
/O.CON.KRAH.SV.W.0037.000000T0000Z-200409T1115Z/
Anson NC-Richmond NC-
653 AM EDT Thu Apr 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR SOUTHERN ANSON AND SOUTH CENTRAL RICHMOND COUNTIES...

At 652 AM EDT, a severe thunderstorm was located 7 miles east of
Sturdivants, or 7 miles southwest of Wadesboro, moving east at 55
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rockingham, Wadesboro, Hamlet, Polkton, Lilesville, Morven, McFarlan,
East Rockingham, Diggs and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3489 7964 3481 7967 3480 7969 3481 8021
      3485 8032 3503 8019
TIME...MOT...LOC 1052Z 290DEG 48KT 3492 8020 

HAIL...0.75IN
WIND...60MPH
 
$$

Green
256 
WWUS52 KRAH 091113
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
713 AM EDT Thu Apr 9 2020

NCC007-153-091123-
/O.EXP.KRAH.SV.W.0037.000000T0000Z-200409T1115Z/
Anson NC-Richmond NC-
713 AM EDT Thu Apr 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ANSON AND SOUTH
CENTRAL RICHMOND COUNTIES WILL EXPIRE AT 715 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3489 7964 3481 7967 3480 7969 3481 8021
      3485 8032 3503 8019
TIME...MOT...LOC 1113Z 290DEG 48KT 3483 7990 

$$

Green

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:42 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 9, 3:42 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
342 AM EDT Thu Apr 9 2020

.SYNOPSIS...
A cold front will move across the area today and offshore this
evening. Behind the front, high pressure will build into the region
late tonight through Saturday. A strong storm system will move
across the Southeast late Sunday and into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Thursday...

A strong cold front located over the OH and TN Valleys early this
morning initiated multiple convective clusters and MCSs across
the southern Appalachians this morning. One system with a well
defined MCV is moving quickly east from WV into the DC/northern
Chesapeake Bay region with another MCS moving from central TN
southeast toward northern GA and western NC. Most importantly
for our forecast is a couple of convective line segments
stretching from southern WV southwest into far western NC.
Surface dew points in central NC early this morning range in the
lower 50s across the northern Piedmont, the mid 50s across the
eastern Piedmont and around 60 in the southern Coastal Plain.

Latest lightning trends with the convection in western NC and
southern VA and a notable decrease in upstream severe weather
reports is consistent with guidance from most convection allowing
models that the convection will weaken with eastward extent as it
quickly exits the higher terrain and moves into the Foothills and
Piedmont before daybreak. See no reason why this trend shouldn't
continue given the marginal instability in central NC and with the
strongest mid level flow and forcing for ascent lifting into the mid
Atlantic. With that in mind, will follow a blend of the CAMs which
quickly moves a weakening line of thunderstorms and eventually
just showers across central NC this morning between 5 and 11
am. Will decrease PoPs with eastward extent ranging from the
likely range in the west to chance in the Coastal Plain. SPC has
our area highlighted in a marginal risk which is not surprising
given the pattern of multiple MCSs poised to move into our area
but given latest observations, the threat of strong storms is
decreasing. Still, a localized strong wind gust is possible as
the line shifts southeast.

As the convection pushes east late this morning, a cold front will
advance across the area late this morning and afternoon resulting in
a decrease in clouds and increasing winds. Deep surface based mixing
near and behind the front will tap into strong winds in the 925-850
mb layer and result in west to west-northwest winds at 15 to 25 mph
with gusts of 25-35 mph. At this point, winds and impacts should
stay below a wind advisory criteria. Surface dew points will fall
behind the front with RH values dropping to 30 to 35% perhaps a few
spots falling into the upper 20s by late afternoon. These decreasing
RH values and gusty winds will result in some fire weather concerns
that are further discussed in the fire weather section below.

The temperature forecast for today is problematic as
temperatures should warm up ahead of front but lingering
convection and cloudiness may complicate things. In addition,
temperatures may stabilize or fall behind the front across the
northwest and northern tier during the increased cold advection
during the afternoon. Given the westerly low level flow, think
that falling temps will be tempered by a downslope flow. Will
forecast highs in the mid 70s in the Triad, around 80 in the
northeast Piedmont/Triangle and the lower to possibly mid 80s
ahead of the front in the southern Coastal Plain and Sandhills.
Winds will decrease late this afternoon and lows tonight will
fall into the lower 40s northwest to upper 40s southeast. -Blaes

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 235 AM Thursday...

Quiet weather is expected during this period as high pressure drifts
from the central Plains Friday morning to western North Carolina
Saturday morning. Skies will be mostly sunny, although winds will
still gust up to 20 mph during the daytime hours. Behind today's
cold front, temperatures will be 15-20 degrees cooler. Highs are
likely to remain in the 50s in the Triad, while other locations will
rise into the 60s. With light winds and calm skies, Friday night
should have ideal conditions for radiational cooling, and have
undercut guidance by a few degrees. This should drop all locations
into the 30s, but think that conditions will be too dry to allow for
any frost development.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 235 AM Thursday...

Dry weather will continue Saturday into Saturday evening as high
pressure moves offshore. Deterministic models keep the approaching
warm front to the south of the region late Saturday night, while the
SREF and GEFS both show some showers making it into southwestern
counties. Made a minimal expansion of slight chance showers farther
to the northeast during the overnight hours. Continue to see
track/timing differences with low pressure between the GFS and ECMWF
as low pressure moves from Texas up to Lake Erie Sunday into Monday,
but the models do agree that it's going to rain, and that it will be
a soaking rain. Models have been consistent in showing 1 to 2 inches
of rain with this system. The ECMWF is a little slower than the GFS
with the departing cold front, keeping the rain a bit longer into
Monday. While there will be little going on at the surface Tuesday
into Wednesday, a large upper trough will rotate across the eastern
United States, keeping a chance of showers in the forecast Tuesday
night into Wednesday. Temperatures will start out near normal on
Saturday, rise to about 10 degrees above normal on Monday with the
forecast area in the warm sector, and fall back to slightly below
normal by Wednesday.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 250 AM Thursday...

VFR conditions are noted across central NC early this morning with
just some isolated patches of ground fog. High clouds will thicken up
in advance of another band of showers and thunderstorms that will
sweep southeast and weaken as they cross central NC between around
09 to 15Z. The convection will result in a period of reduced VSBYs
and CIGs with perhaps an hour or two of MVFR CIGs/VSBYS around 09Z
to 13Z at KINT/KGSO, 10Z to 14Z at KRDU and 11Z to 15Z at KRWI and
KFAY. Localized wind gusts of 30 kts are possible with the storms
with the wind threat decreasing as the showers and storms move east
and weaken. Conditions will quickly improve behind the band of
convection with VFR conditions arriving from west to east between
13Z and 15Z. Behind the front, wind W to WNW winds will increase to
between 15 and 20 kts with gusts of 25-35 kts, strongest from around
15Z to 21Z. Sustained winds will decrease late in the afternoon and
evening to around 10kts from the WNW with infrequent gusts.  VFR
conditions with some SCT to possibly BKN mid and high clouds
expected on Thursday night.

Looking beyond 06Z Fri, high pressure will build into the region
resulting in VFR conditions through early Sunday. A strong storm
system will impact the area late Sunday into Monday bringing a
threat of adverse conditions in periods of showers and storms with
conditions improving by Monday evening. -Blaes

&&

.FIRE WEATHER...
As of 340 AM Thursday...

Strong gusty winds from the W and NW are expected near and behind a
cold front that will cross central NC today. These winds,
sustained at 15-20 mph with possible gusts to 25-35 mph, will
occur in conjunction with falling relative humidities, likely
bottoming out in the 28-35% range this afternoon as drier
air spreads into the area. The combination of strong winds and
low RH will bring about concerns for adverse fire behavior,
particularly in areas that don't see much rainfall either
through this morning.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...TG
LONG TERM...TG
AVIATION...Blaes
FIRE WEATHER...Hartfield/Blaes
Hazardous weather outlook, Apr 9, 6:19 AM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
619 AM EDT Thu Apr 9 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
619 AM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A band of showers and thunderstorms will weaken as it moves east
across the area through 10 am. A localized wind gust in excess of 40
mph is possible with the strongest storms.

Winds will increase late this morning and continue into the afternoon
with periodic gusts up to 25 to 35 mph.

The strong winds combined with falling relative humidities will
result in increased fire danger during the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low temperatures on Saturday morning will generally fall into the
mid 30s across the Piedmont with lower temperatures possible in the
typically colder spots. These temperatures will likely result in
areas of frost.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 9, 6:23 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
623 AM EDT Thu Apr 9 2020

NCZ008>011-025>028-041-091115-
Edgecombe NC-Nash NC-Franklin NC-Vance NC-Durham NC-Warren NC-
Wake NC-Halifax NC-Granville NC-
623 AM EDT Thu Apr 9 2020

...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT NORTH CENTRAL NORTH
CAROLINA UNTIL 715 AM EDT...

At 622 AM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Norlina to near Franklinton
to Durham. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Rocky Mount, Roanoke Rapids, Henderson, Nashville,
Louisburg, Warrenton, Halifax and Wake Forest.

LAT...LON 3651 7790 3648 7776 3648 7765 3644 7762
      3641 7755 3637 7755 3634 7759 3632 7757
      3630 7754 3632 7744 3626 7741 3624 7738
      3621 7738 3620 7736 3599 7749 3578 7810
      3596 7900 3614 7850 3655 7826 3654 7790
TIME...MOT...LOC 1022Z 280DEG 57KT 3652 7822 3614 7845 3599 7890

Green
Special weather statement, Apr 9, 6:27 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
627 AM EDT Thu Apr 9 2020

NCZ040>042-074>078-086-088-089-091130-
Johnston NC-Lee NC-Chatham NC-Sampson NC-Hoke NC-Harnett NC-Wake NC-
Moore NC-Montgomery NC-Wayne NC-Cumberland NC-
627 AM EDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL NORTH
CAROLINA UNTIL 730 AM EDT...

At 627 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles east of Pittsboro
to near Goldston to near Albemarle. Movement was east at 55 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Raleigh, Fayetteville, Cary, Goldsboro, Sanford, Southern Pines,
Smithfield, Raeford, Pittsboro and Lillington.

LAT...LON 3537 8005 3557 7934 3583 7906 3564 7814
      3560 7812 3559 7806 3558 7782 3554 7782
      3525 7813 3496 7918 3508 7958 3517 7962
      3517 7987 3526 8010
TIME...MOT...LOC 1027Z 287DEG 50KT 3576 7903 3555 7925 3531 8013

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:07 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Lee, Moore, Sampson68 min
Apr 8, 8:25 PM EDTSpecial Weather StatementRAHWayne35 min
Apr 8, 8:29 PM EDTSpecial Weather StatementRAHAnson, Richmond, Scotland46 min
Apr 8, 8:36 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne36 min
Apr 8, 9:09 PM EDTSpecial Weather StatementRAHSampson51 min
Apr 8, 9:11 PM EDTSpecial Weather StatementRAHAnson, Scotland49 min
Apr 8, 9:54 PM EDTSpecial Weather StatementRAHScotland51 min
Apr 9, 6:23 AM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren52 min
Apr 9, 6:27 AM EDTSpecial Weather StatementRAHHarnett, Hoke, Johnston, Lee, Montgomery, Moore63 min
Apr 9, 7:26 AM EDTSpecial Weather StatementRAHCumberland, Hoke, Sampson, Scotland, Wayne79 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.